Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 46, NWS Rapid City, SD

June 9, 2016Harding County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 9, 2016, 5:52 PM MDT for Harding County, South Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2016, 5:52 PM MDT (23:52 UTC)
Expired
Jun 9, 2016, 6:45 PM MDT
In force
53 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

County Harding County, SD

The radar

The Rapid City radar (KUDX), 170 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 11.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
2224 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 5:21 PM MDT, 31 minutes earlier.

Area forecast discussion, Jun 9, 5:21 PM MDT, 31 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
521 PM MDT THU JUN 9 2016

.SHORT TERM...(This Evening Through Friday Night)
Issued at 214 PM MDT Thu Jun 9 2016

Upper ridge is centered over the CONUS, with a closed low over
the Pacific Northwest. Subtle wave associated with a Canadian low
is approaching the northern plains. Surface trough stretches over
the western CWA, with generally light southerly winds across the
area. Temps are in the 80s and 90s. A few cumulus have developed
over portions of the area, mainly around the Black Hills, and
radar is just now picking up on some showers/storms associated
with the cumulus.

Around 1000 J/kg MLCAPE may allow for a few isolated thunderstorms
to develop this afternoon, mainly over the Black Hills. Chances
increase this evening as weak wave/cold front being to push through
the CWA. Models are showing a line of storms developing along the
front, pushing eastward through the evening, and diminishing after
midnight. Area of greatest potential of severe weather looks like
northwestern SD, where instability stays sufficient and shear
increases in the evening. Expect strong winds to be the main threat,
but large hail is possible too. Lows tonight will range from the mid
50s across northeastern WY to the upper 60s across south central SD.

Flattened ridge sharpens on Friday behind this wave, and thermal
ridge rebuilds. A few isolated storms may develop over the Hills,
but widespread precipitation is not expected. Main concern Friday
will be very warm temperatures in the 90s (80s in the Black Hills).
With dew points across central SD around 60, heat indices will reach
95 to 100 degrees, highest over south central SD. Plan on issuing a
Heat Advisory for Tripp county Friday, which will be expanded and
extended for hotter conditions Saturday. Mild lows Friday night will
be in the 60s, with even some lower 70s across south central SD.

.LONG TERM...(Saturday Through Thursday)
Issued at 214 PM MDT Thu Jun 9 2016

For Saturday, upper low and trough will move over
southwest Canada / OR / WA. Southwest flow aloft over the CWA as
upper ridge shifts into the Midwest. Lee trough in place across
central MT into central WY. Surface low develops along trough over
southeast MT Saturday afternoon and pushes into central SD by 12z
Sunday in response to shortwave energy moving into the northern
plains. Low will spin dry line feature from WY northeast into
southwest SD during the day. Strong instability will develop ahead
of dry line across northwest SD with increasing 0-6km bulk shear. If
cap is broken, and this is not a sure thing, explosive thunderstorms
may develop ahead of dry line with subsequent severe weather
threats. High based thunderstorms may develop behind dry line with a
wind threat. Temperatures will be hot with heat indices above 100F
over parts of central SD, so will hoist Heat Advisories for those
locations. A cold front will bring a period of gusty northwest winds
Saturday night as a cold front moves through the CWA behind low.

Sunday into Tuesday, cooler weather is expected as aforementioned
upper low shifts into the northern plains and weakens. A series of
disturbances ahead of it will produce daily chances for
thunderstorms.

For Wednesday and beyond, it looks like a monster upper ridge will
reestablish itself over central North America with increasing
temperatures and drier pattern. Most extended long term guidance
suggest this scenario.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 516 PM MDT Thu Jun 9 2016

Sct high based tstms will continue to develop and spread through
nern WY and nwrn SD this evening. The stronger storms may contain
mvfr/ifr vsbys along with gusty winds and hail. Otherwise...VFR
conditions will prevail outside of any storms.

&&

.FIRE WEATHER...
Issued At 214 PM MDT Thu Jun 9 2016
For Saturday afternoon and evening, gusty southerly winds are
expected as a dry line moves across northeast Wyoming into
southwest South Dakota. Temperatures will be very warm with
minimum relative humidities dropping into the upper teens to 20s.
If guidance trends drier, fire weather headlines may eventually be
needed.

&&

.UNR Watches/Warnings/Advisories...
SD...Heat Advisory from noon MDT /1 PM CDT/ to 9 PM MDT /10 PM CDT/
     Saturday for SDZ014-032-043-046-047.

     Heat Advisory from 1 PM Friday to 10 PM CDT Saturday for SDZ049.

WY...None.
&&

SHORT TERM...Pojorlie
LONG TERM...Helgeson
AVIATION...Johnson
FIRE WEATHER...Helgeson
Hazardous weather outlook, Jun 9, 11:01 AM MDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1101 AM MDT THU JUN 9 2016

SDZ024-028-029-WYZ057-101315-
NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
WYOMING BLACK HILLS-
1101 AM MDT THU JUN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL BRING A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS. THERE IS A MARGINAL RISK OF SEVERE STORMS WITH
LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012>014-025>027-030-031-041-072>074-WYZ054>056-058-071-
101315-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WESTON-NORTHEASTERN CROOK-
1101 AM MDT THU JUN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL BRING A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS. THERE IS A MARGINAL RISK OF SEVERE STORMS WITH
LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES WILL BE 95 TO 100 DEGREES FRIDAY AND
SATURDAY OVER PORTIONS OF THE WESTERN SOUTH DAKOTA PLAINS.

ON SATURDAY...THERE IS A MARGINAL TO SLIGHT RISK OF SEVERE STORMS
WITH LARGE HAIL AND STRONG WINDS ACROSS NORTHWESTERN SOUTH DAKOTA
AND FAR NORTHEASTERN WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ032-042>044-046-047-049-101315-
HAAKON-OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
1101 AM MDT THU JUN 9 2016 /1201 PM CDT THU JUN 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES WILL BE 95 TO 102 DEGREES FRIDAY AND
SATURDAY...WITH THE HOTTER TEMPERATURES EXPECTED SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 9, 5:33 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
533 PM MDT THU JUN 9 2016

SDZ001-100015-
HARDING SD-
533 PM MDT THU JUN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING COUNTY UNTIL
615 PM MDT...

AT 533 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BUFFALO...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BUFFALO...REVA AND NORTHWESTERN SLIM BUTTES.

LAT...LON 4540 10362 4560 10365 4581 10316 4553 10299
TIME...MOT...LOC 2333Z 244DEG 18KT 4556 10351

AWARD

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:14 PM MDTHeat AdvisoryUNRHaakon, Jackson, Mellette, Todd, Tripp, Ziebach55 hr
Jun 9, 5:33 PM MDTSpecial Weather StatementUNRHarding42 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.